News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Chest Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Chest Answers List

Forum Name: Pneumonia

Question: Pneumonia/confusion in elderly patient


 HDK - Fri Feb 16, 2007 9:55 am

My grandfather is in his early eighties and has always been very sharp (driving, actively discussing current events, etc.). Almost 2 weeks ago, he experienced rib pain, admitted himself to the hospital and was diagnosed with pneumonia. Cleared and released (although now in a rehab center), he has regained some of his strength, but after a day or so of being able to hold somewhat regular conversation, has begun hallucinating and showing signs of paranoia. It seems as though it is getting worse as time passes.

I've heard everything from possible urine infection, to withdrawal from the morphine he was (very) briefly on... We are still days away from tests, and I'd really appreciate any idea of how common something like this is, the chances of a full recovery of his faculties and the type of tests/care we should make sure is happening. Thanks for any help.
 Marceline F, RN - Sat Mar 03, 2007 6:17 am

User avatar Dear HDK,
I certainly feel for you. It is always difficult to watch a usually bright individual with all their faculties all of a sudden acting in an unusual fashion, especially when it includes paranoia. There are so many possible reasons that he may be demonstrating these abberant behaviors at this time. Certainly infection is one possiblity, withdrawal from certain medications could contribute and the addition of any new medications could also be a factor. I do however find that sometimes the answer is less obscure than that. Many of our seniors keep their "togetherness" strong because they are usually surrounded by their loved ones and a familiar environment. Many of us, even, do not do well in strange places, with strangers in charge of our coming and our going, and to be at the mercy of someone else's choice of meals, activities and even television programming. How much less adaptable might one be who has for the longest time been independent, and in full care of themselves? The loss of independence is particularly frightening to many of our elders, and this fear can manifest in outbursts of paranoia, with the hallucinations being part of the mind's desperate attempt to make some sense of senselessness. My best suggestion to you would be to include this supposition in the mix along with the attempt to isolate outside contributing factors. Bring photographs of the family and other favorite items to the rehab as the facility permits. Orient your grandparent to time and date, reminding him that the family is always there for him, and that he will be going home just as soon as the doctor deems him ready to go. Above all, show patience and compassion, and share the photos with the staff members at the facility so that they also see the family involvement, and can be part of his reality grounding.

Marceline
 Dr. Chan Lowe - Sat Mar 03, 2007 3:48 pm

User avatar Dear HDK,

The symptoms you are describing seem to fit a condition known as delirium. While the exact cause is not known, this condition commonly occurs during illnesses, in the face of new medications, etc. It does tend to be transient and often will resolve over time. Suggestions such as Rspct4trth has made may help.

If the delirium is severe enough there are some antipsychotic medications that can help on a temporary basis until the delirium resolves.

Often delirium resolves completely after the stressor that induced it has resolved. I expect the chances that your grandfather will make a complete recovery are high.

There are some other possible causes of this, so it is important to make sure his doctors are aware of his symptoms. They can follow him closely and assess for any other causes.

Best wishes.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here